Paracetamol to carry health warning in France
Health watchdog insists paracetamol products feature warning on risk of overdose
All medicines containing the painkiller paracetamol will have to carry a warning notice indicating the dangers posed by an overdose of the chemical, government health watchdog Agence Nationale de Sécurité du Médicament et des Produits de Santé (ANSM) has said.
Paracetamol is the active ingredient in more than 200 commercially available medicines, including popular painkillers Doliprane and Dafalgan, and is a go-to treatment for doctors for patients suffering mild pain and fever.
Manufacturers of paracetamol products now have nine months to change their packaging to carry the warning: "Overdose = Danger," followed by the statement: "Taking more than the recommended dose can damage your liver."
⚠️ Nous rendons obligatoire le message " SURDOSAGE = DANGER " sur les boîtes de médicaments contenant du #paracétamol.— ANSM (@ansm) July 9, 2019
Un objectif de #prévention : sensibiliser au respect des doses journalières pour protéger votre foie.
En savoir ➕: https://t.co/U0zauIArUG pic.twitter.com/3tZDfyETmv
New packaging must also indicate maximum permissible single doses; maximum intake over a 24-hour period; the minimum delay between two administrations of the product; and a warning about taking other products containing paracetamol.
ANSM said that, used correctly, paracetamol is safe and effective painkiller. It noted, however, that overdoses are a leading factor in liver disease cases in France. Le Parisien reported the case of a 22-year-old who needed a transplant after taking six or seven tablets a day for several months.
Sales of paracetamol products in France have jumped 50% in the past 10 years, ANSM said.
Sign up to our free weekly e-newsletter
Subscribe to access all our online articles and receive our printed monthly newspaper The Connexion at your home. News analysis, features and practical help for English-speakers in France